Colorado, 2004

Winter Storm in Colorado, January 3, 2004

January 3, 2004 · NWS BOU · 5 events in 5 counties and zones

Bands of heavy snow fell across parts of the Urban Corridor and Northeastern Plains. 5 inches at Broomfield, 6 inches at Akron, Arvada, 4 miles south of Fort Morgan, 4 miles northwest of Hudson, and Westminster.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Bands of heavy snow fell across parts of the Urban Corridor and Northeastern Plains. Storm totals included: 12 inches at Brush, 6.5 inches at Broomfield, 6 inches at Akron, Arvada, 4 miles south of Fort Morgan, 4 miles northwest of Hudson, and Westminster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 3, 3:20 AM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Jan 3, 3:20 AM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 AM MST SAT JAN 3 2004

.SHORT TERM...MDLS CONSISTENT IN MOVG BROAD UPR TROF ACRS CNTRL
RCKYS ARND 06Z TNGT.  AVN IS FASTER IN MOVG MSTR TO E OF AREA...
BUT FAVOR THE SLOWER ETA AND NGM ATTM.  WILL KEEP WINTER STORM
WARNING FOR MTNS TDA WITH 2 TO 5 INCHES OF ADDITIONAL SNW.  LCL
SNW MDL AND MDLS GIVE SNW AMTS LESS THAN THIS BUT WITH CONTD GUD
OROGRAPHICS...STG UPWARD Q-G FORCING AND JET INDUCED SNW THIS MAY
NOT BE ENUF.  SNW WILL DECREASE OVR MTNS TNGT AS DEPTH OF MSTR
DIMINISHES.  WILL LEAVE ONLY SML ADDITIONAL ACCUMS THERE TNGT.
LGT SNW HAS SPREAD TO PLAINS OVRNGT AND HAS A GUD BANDED APPEARANCE
ON RADAR INDICATIVE OF JET ENHANCED PCPN.  FETCH OF BANDED SNW
EXTENDS TO W ALL THE WAY TO SRN UT.  THIS SHUD KEEP SNW GOING ON
PLAINS THRU THE DAY AND INTO EVE AS JET STREAM SAGS SUM TO S WITH
APPROACH OF UPR TROF.  MSTR WILL DECREASE RAPIDLY AFT MIDNGT ACRS
PLAINS WITH EVEN SUM PARTIAL CLRG PSBL BFR DAYBREAK SUN MRNG.
MDLS SHW CONTD COOLING ALF THRU PRD SO TEMPS WILL BE MUCH COOLER
TDA AND TNGT THAN YSTRDY ON PLAINS.  WILL MAKE ONLY SML ADJUSTMENTS
TO FAVORED GFS AND NGM MOS TEMP GUIDANCE VALUES.

.LONG TERM...FOR SUNDAY THROUGH MONDAY...MODELS INDICATE STRONG
ZONAL FLOW TO CONTINUE BUT AMS BECOMES MORE STABLE AND DRIER AS 500
MB RIDGE STARTS TO MOVE INTO THE WEST.  H5-H3 DIV-QN ASSOCIATED WITH
THE UPPER JET WILL BE RELATIVELY SUBSIDENT WITH MID LEVEL LAPSE
RATES ONLY AROUND 5C/KM.  SNOW MODEL YIELDED ONLY AN INCH THROUGH 24
HRS SO WILL STICK WITH SCT POPS ALREADY IN THE FCST.  NORTHEASTERN
PLAINS SHOULD REMAIN COLD WITH H7 TEMPERATURES AROUND -17C ON SUNDAY
WITH ONLY A SLIGHT IMPROVEMENT ON MONDAY.  LATEST AVN STILL REMAINS
ON THE WARMER SIDE FOR TEMPERATURES TUESDAY INTO WEDNESDAY AS UPPER
RIDGE MOVES INTO THE WEST AND THE STORM TRACK AND ITS ASSOCIATED
COLD AMS STAY TO THE N AND E OF COLORADO.  AVN ENSEMBLES YIELD
COMPARABLE SOLUTIONS..THIS IS ALSO SIMILAR TO THE 12Z ECMWF.  IN ANY
EVENT...WILL HOLD OFF ON ANY MAJOR CHANGES TO THE EXTENDED AND STICK
WITH MIDDLE OF THE ROAD TEMPERATURES FOR NOW.  THERE MAY BE STILL BE
ENOUGH MOISTURE COUPLED WITH ZONAL FLOW FOR A CONTINUED CHANCE OF
LIGHT SNOW IN THE MOUNTAINS...DRY ELSEWHERE.  ONLY CHANGES DEALT
WITH MODIFYING CLOUD COVER GRIDS TO BETTER BLEND WITH SURROUNDING
WFOS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING MOUNTAINS TODAY...ZONES 31..33...34.

GARD/COOPER
Hazardous weather outlook, Jan 3, 10:43 AM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MST SAT JAN 03 2004

COZ030>051-041300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MST SAT JAN 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

BANDS OF SNOW WILL CONTINUE TO MOVE THROUGH THE STATE...BRINGING
MODERATE TO HEAVY SNOW TO MUCH OF THE AREA.  DRIVING WILL BE
HAZARDOUS OVER THE HIGH COUNTRY TODAY WHERE SEVERAL INCHES OF SNOW
WILL FALL.  ALTHOUGH SNOW WILL BE LIGHTER OVER THE PLAINS...UP TO
5 INCHES OF SNOW WILL BE POSSIBLE IN AND AROUND THE DENVER AREA
EXTENDING INTO THE NORTHEAST PLAINS.  THE SNOW WILL GRADUALLY END IN
THE PLAINS AFTER SUNSET...BUT ACROSS THE HIGH COUNTRY...THE SNOW
WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW SHOWERS WILL LINGER IN THE MOUNTAINS ALONG WITH WINDY
CONDITIONS SUNDAY.  THE CHANCE OF SNOW SHOWERS WILL REMAIN IN THE
MOUNTAIN FORECAST THROUGH MUCH OF THE WEEK...BUT AT THIS TIME
ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT.  ON THE PLAINS...COLD
TEMPERATURES WILL GIVE WAY TO A WARMING TREND BY THE MID PART OF
NEXT WEEK.  NO ADDITIONAL PRECIPITATION IS EXPECTED IN THE LOWER
ELEVATIONS THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Morgan County

When
January 3, 12:00 PM MST to 8:00 PM MST
Where
Morgan County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Winter Storm, Washington County

When
January 3, 12:00 PM MST to 8:00 PM MST
Where
Washington County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
January 3, 12:00 PM MST to 8:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Storm, C & S Weld County

When
January 3, 12:00 PM MST to 8:00 PM MST
Where
C & S Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 3, 12:00 PM MST to 8:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383100, 5383101, 5383102, 5383103, 5383104.